Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Louisville, KY

July 3, 2018Jefferson County, Oldham County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 3, 2018, 3:24 PM EDT for Jefferson County, Oldham County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 3:24 PM EDT (19:24 UTC)
Expired
Jul 3, 2018, 5:30 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, KY, Oldham County, KY

The radar

The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WGUS53 KLMK 031924
FFWLMK
KYC111-185-032130-
/O.NEW.KLMK.FF.W.0040.180703T1924Z-180703T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
324 PM EDT TUE JUL 3 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Southwestern Oldham County in central Kentucky...
  North central Jefferson County in central Kentucky...

* Until 530 PM EDT

* At 324 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  St. Matthews, Lyndon, Prospect, Graymoor-Devondale, Windy Hills,
  Barbourmeade, Northfield, Rolling Hills, Woodlawn Park and Langdon
  Place.

LAT...LON 3841 8547 3825 8560 3828 8567 3843 8557

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:24 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 3, 3:24 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
324 PM EDT Tue Jul 3 2018

.Short Term...(This evening through Wednesday)
Issued at 324 PM EDT Tue Jul 3 2018

Scattered storms with locally torrential downpours and gusty winds
have developed once again this afternoon as a weak upper level
disturbance interacts with the very warm and humid atmosphere.
Precipitable water values have reached 2.3 inches over parts of
central Kentucky! The storms will slowly diminish this evening as
the sun sets, with a warm and muggy night to follow.

Tomorrow the upper ridge to our east will build westward into the
Ohio Valley. By afternoon the center of the ridge is expected to be
right over southern Indiana and central Kentucky. High temperatures
have been getting a bit warmer than forecast recently, so went on
the high side of guidance for high temperatures Wednesday afternoon
with readings well into the 90s. Dew points will once again be in
the 70s. There will also be plenty of sunshine, very little wind,
and little chance of cooling showers or storms. Given all that, and
the fact that impact will be greater since it is a holiday on which
many people plan outdoor activities, the Heat Advisory has been
continued through tomorrow and has been expanded to cover all of
central Kentucky. In addition, an Excessive Heat Warning has been
issued for Louisville's urban environment. Heat index readings may
briefly touch 110 degrees in the city's urban core.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 200 PM EDT Tue Jul 3 2018

The upper ridge is forecast to retrograde into the central and
western CONUS Thursday and Friday. Highs will push into the low to
mid 90s on Thursday, but heat indices will be pushing 105 degrees
mainly along and west of I-65.  Therefore, the heat advisory has
been extended in time for a day main for counties along/west of I-
65.

A cold front is forecast to move through Friday, and showers and
storms will be possible ahead of the front. Slightly cooler air will
filter in behind the front, but lower dewpoints/humidity will be
more noticeable by Saturday. Upper level ridging looks to shift back
over the lower Ohio Valley by early next week, resulting in a
gradual warm up and return to +70 degree dewpoints.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1238 PM EDT Tue Jul 3 2018

Widely scattered showers and a few thunderstorms have begun to pop
in the hot and humid air this afternoon. A weak upper wave crossing
the Ohio Valley will bring increased coverage over the first few
hours of the TAF period in southern Indiana and north central
Kentucky. The storms will fall apart this evening, followed by quiet
conditions tonight into tomorrow as ridging aloft increases.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory from 11 AM EDT /10 AM CDT/ Wednesday to 9 PM EDT
     /8 PM CDT/ Thursday for INZ076>079-083-084-089>092.

KY...Heat Advisory from 11 AM EDT /10 AM CDT/ Wednesday to 9 PM EDT
     /8 PM CDT/ Thursday for KYZ023>029-031>034-061-062-070>072.

     Heat Advisory from 11 AM EDT /10 AM CDT/ to 9 PM EDT /8 PM CDT/
     Wednesday for KYZ035>043-045>049-053>057-063>067-073>078-
     081-082.

     Excessive Heat Warning from 11 AM to 9 PM EDT Wednesday for
     KYZ030.

     Heat Advisory from 9 PM Wednesday to 9 PM EDT Thursday for
     KYZ030.

&&

Short Term...13
Long Term...DM
Aviation...13
Hazardous weather outlook, Jul 3, 11:30 AM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1130 AM EDT Tue Jul 3 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>065-
070>077-081-041530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Cumberland-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, and Burkesville
1130 AM EDT Tue Jul 3 2018 /1030 AM CDT Tue Jul 3 2018/

...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT
/8 PM CDT/ WEDNESDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon. Any
storms will be capable of heavy rainfall and flooding, and the
stronger storms could produce locally gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values of 105 to 110 degrees are possible during the
afternoon and early evening of the Fourth of July.

Thunderstorm chances will increase again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roadways or creeks as well as
stronger wind gusts or damage.

KYZ066-067-078-082-041530-
Casey-Lincoln-Russell-Clinton-
Including the cities of Liberty, Stanford, Jamestown, and Albany
1130 AM EDT Tue Jul 3 2018 /1030 AM CDT Tue Jul 3 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon. Any
storms will be capable of heavy rainfall and flooding, and the
stronger storms could produce locally gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values of 100 to 105 degrees are possible during the
afternoon and early evening of the Fourth of July.

Thunderstorm chances will increase again Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any flooded roadways or creeks as well as
stronger wind gusts or damage today.

13

In the hours before

Special weather statement, Jul 3, 2:24 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Louisville KY
224 PM EDT TUE JUL 3 2018

INZ091-092-031845-
Floyd-Clark-
224 PM EDT TUE JUL 3 2018

...STRONG THUNDERSTORM WITH GUSTY WINDS IN CLARK AND NORTHEASTERN
FLOYD COUNTIES...

At 223 PM EDT, a strong thunderstorm was located 7 miles north of
Jeffersonville, moving north at 15 mph.

Winds in excess of 45 mph are possible with this storm.

Locations impacted include...
Jeffersonville, New Albany, Clarksville, Charlestown, Sellersburg,
Utica, Speed, Saint Joseph, Clark Siding, and Wilson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3847 8560 3841 8562 3839 8564 3838 8564
      3832 8566 3829 8568 3829 8569 3833 8589
      3851 8585
TIME...MOT...LOC 1823Z 193DEG 11KT 3839 8576

13
Local storm report, Jul 3, 2:25 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
225 PM EDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      1 SSE BEDFORD           38.58N 85.31W
07/03/2018                   TRIMBLE            KY   COUNTY OFFICIAL

            WATER OVER PARTS OF HIGHWAY 421 AND RURAL
            ROADS SOUTHEAST OF BEDFORD.

&&

DM
Special weather statement, Jul 3, 2:28 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
228 PM EDT TUE JUL 3 2018

KYZ033-034-031900-
Shelby-Henry-
228 PM EDT TUE JUL 3 2018

...LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS CROSSING SHELBY AND
SOUTHWESTERN HENRY COUNTIES...

At 227 PM EDT, radar indicated strong thunderstorms from 8 miles
southeast of La Grange to near Shelbyville to 11 miles east of
Taylorsville. Movement was north at 15 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Shelbyville, New Castle, Eminence, Pleasureville, Smithfield,
Mulberry, Chestnut Grove, North Pleasureville, Elmburg, and
Veachland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3838 8508 3817 8501 3805 8514 3806 8517
      3816 8519 3830 8536 3831 8533 3836 8528
      3839 8531 3848 8525
TIME...MOT...LOC 1827Z 200DEG 15KT 3832 8527 3823 8516 3807 8513

13
Special weather statement, Jul 3, 2:50 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
250 PM EDT TUE JUL 3 2018

KYZ036-037-031915-
Scott-Harrison-
250 PM EDT TUE JUL 3 2018

...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL
RAIN IS IN EASTERN SCOTT AND WESTERN HARRISON COUNTIES...

At 249 PM EDT, radar indicated strong thunderstorms from 12 miles
south of Williamstown to 8 miles north of Georgetown. Movement was
north at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Georgetown, Cynthiana, Breckinridge, Sadieville, Berry, Alberta,
Renaker, Stonewall, Moon Lake Estates, and Muddy Ford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3839 8432 3821 8457 3843 8463 3849 8456
      3851 8452 3851 8449 3854 8448 3853 8445
      3857 8441 3856 8439 3857 8435
TIME...MOT...LOC 1849Z 198DEG 22KT 3846 8452 3832 8450

13
Special weather statement, Jul 3, 2:55 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
255 PM EDT TUE JUL 3 2018

KYZ038-045-031915-
Spencer-Nelson-
255 PM EDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SPENCER AND NORTH
CENTRAL NELSON COUNTIES...

At 255 PM EDT, a strong thunderstorm was located 7 miles northeast of
Bardstown, moving northwest at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bardstown, Bloomfield, East Bardstown, Coxs Creek, Lenore and Bourbon
Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3790 8530 3781 8543 3792 8557 3799 8539
TIME...MOT...LOC 1855Z 148DEG 13KT 3791 8541

DM
Special weather statement, Jul 3, 3:13 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
313 PM EDT TUE JUL 3 2018

KYZ032-033-031945-
Henry-Trimble-
313 PM EDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TRIMBLE AND
NORTHWESTERN HENRY COUNTIES...

At 313 PM EDT, a strong thunderstorm was located near New Castle,
moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Campbellsburg, Port Royal, Drennon Springs, Lacie, Delville, Turners
Station and Sulphur.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3865 8525 3860 8521 3860 8522 3858 8521
      3860 8508 3856 8506 3857 8504 3856 8502
      3845 8509 3846 8527 3865 8529
TIME...MOT...LOC 1913Z 189DEG 14KT 3849 8517

DM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:18 PM EDTSpecial Weather StatementLMKHart42 min
Jul 2, 8:19 PM EDTSpecial Weather StatementLMKSimpson41 min
Jul 2, 9:02 PM EDTSpecial Weather StatementLMKLogan43 min
Jul 3, 3:37 AM EDTHeat AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more64 hr
Jul 3, 12:40 PM EDTAreal Flood AdvisoryLMKTrimble2 hr
Jul 3, 1:08 PM EDTFlash Flood WarningLMKTrimble2 hr
Jul 3, 1:10 PM EDTAreal Flood AdvisoryLMKAnderson, Mercer, Woodford2 hr
Jul 3, 1:15 PM EDTSpecial Weather StatementLMKTrimble15 min
Jul 3, 2:12 PM EDTSpecial Weather StatementLMKSimpson33 min
Jul 3, 2:28 PM EDTSpecial Weather StatementLMKShelby32 min
Jul 3, 2:50 PM EDTSpecial Weather StatementLMKHarrison, Scott25 min
Jul 3, 2:55 PM EDTSpecial Weather StatementLMKNelson20 min
Jul 3, 3:09 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham2 hr
Jul 3, 3:13 PM EDTSpecial Weather StatementLMKHenry32 min
Jul 3, 3:29 PM EDTExcessive Heat WarningLMKJefferson30 hr
Jul 3, 3:29 PM EDTHeat AdvisoryLMKJefferson53 hr
Jul 3, 7:20 PM EDTSpecial Weather StatementLMKLogan40 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.